MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RETROGRADE DRL 8.5MM; BIT, SURGICAL

SMITH & NEPHEW, INC. RETROGRADE DRL 8.5MM; BIT, SURGICAL
Model Number 72204043
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/15/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during and acl procedure, internal to patient, while trying to ream through tibial bone the retrograde drill mechanism that retracts and opens the retrograde blade broke upon resistance from the hard tibial bone.The procedure was successfully completed with non-significant delay using a s+n back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that during an acl procedure, while trying to ream through tibial bone, the retrograde drill mechanism that retracts and opens the retrograde blade broke upon resistance from the hard tibial bone.This occurred with two drills.The procedure was successfully completed with non-significant delay using a s+n back-up device.No further complications were reported.
 
Additional Manufacturer Narrative
Correction in b5.Quantity of affected devices was two.
 
Additional Manufacturer Narrative
The reported device was received for evaluation.It was determined the device did not contribute to the reported event.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the customer provided image found the retrograde bit has been partially deployed, and the actuator is bent out of the drill bit window.A visual inspection of the returned device found that it is not in its original packaging.Two devices were returned in the box.Device one is worn from use, and the actuator is bent out of the drill bit window.The actuator is also disconnected from the gray slider.The retrograde bit is not sitting correctly in the drill bit window.There is debris on the device.The markings on this device confirm that it is the 8.5mm drill.Device two is worn from use, and the actuator is bent out of the drill bit window.The actuator is also disconnected from the gray slider.The retrograde bit is not sitting correctly in the drill bit window.There is debris on the device.The markings on this device confirm this device as an 8mm drill.A review of the complaint revealed there were no patient injuries reported and no apparent patient impact based on the details provided.Therefore, no further medical assessment is warranted.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force during use, failure to retract the guidewire far enough back before attempting to deploy the blade, using the reverse function while drilling, attempting to deploy the blade while still inside the bone tunnel, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.
 
Additional Manufacturer Narrative
H10 h3, h6 the reported device was received for evaluation.It was determined the device did not contribute to the reported event.A complaint history review concluded this was a repeat issue.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.A review of the customer provided image found the retrograde bit has been partially deployed, and the actuator is bent out of the drill bit window.A visual inspection of the returned device found that it is not in its original packaging.Two devices were returned in the box.Device one is worn from use, and the actuator is bent out of the drill bit window.The actuator is also disconnected from the gray slider.The retrograde bit is not sitting correctly in the drill bit window.There is debris on the device.The markings on this device confirm that it is the 8.5mm drill.Device two is worn from use, and the actuator is bent out of the drill bit window.The actuator is also disconnected from the gray slider.The retrograde bit is not sitting correctly in the drill bit window.There is debris on the device.The markings on this device confirm this device as an 8mm drill.A review of the complaint revealed there were no patient injuries reported and no apparent patient impact based on the details provided.Therefore, no further medical assessment is warranted.The complaint was confirmed, and the root cause was associated with unintended use of the device.Factors that could have contributed to the reported event include excessive force during use, failure to retract the guidewire far enough back before attempting to deploy the blade, using the reverse function while drilling, attempting to deploy the blade while still inside the bone tunnel, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
RETROGRADE DRL 8.5MM
Common Device Name
BIT, SURGICAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13003764
Report Number1219602-2021-02713
Device Sequence Number19912515
Product Code GFG
UDI-Device Identifier00885554037722
UDI-Public00885554037722
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2024
Device Model Number72204043
Device Catalogue Number72204043
Device Lot Number4905309
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/25/2021
Supplement Date Received by Manufacturer12/14/2021
05/02/2022
05/02/2022
Initial Report FDA Received Date12/14/2021
Supplement Report FDA Received Date02/22/2022
05/06/2022
05/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/07/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown